Alert archive / Florida / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS Key West, FL
NWS Key West, FL issued this flash flood warning at Oct 15, 1999, 10:00 AM EDT for Monroe County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 1999, 10:00 AM EDT (14:00 UTC)
- Expired
- Oct 15, 1999, 1:25 PM EDT
- In force
- 3 hr
- Issued by
- NWS Key West, FL
- Area
- Whole counties
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 2.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KEYW 151359 FFWEYW FLC087-151725- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1000 AM EDT FRI OCT 15 1999 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * FLOOD WARNING FOR...THE FLORIDA KEYS OF MONROE COUNTY IN SOUTHERN FLORIDA * UNTIL 125 PM EDT * AT 925 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED AND RAIN GUAGE REPORTS INDICATED THAT IN THE LAST 36 HOURS 7 TO 10 INCHES OF RAIN FELL OVER MOST OF THE LOWER KEYS...6 TO 7 INCHES OVER THE MIDDLE KEYS...AND 4 TO 6 INCHES OVER THE UPPER KEYS. RAIN CONTINUED OVER MOST OF THE KEYS WITH THE HEAVIEST RAIN OVER THE MIDDLE AND UPPER KEYS. * FLOODING OF ROADWAYS AND PARKING LOTS WAS WIDESPREAD ACROSS KEY WEST...BIG COPPITT KEY...AND BIG PINE KEY. ROADS WERE COVERED WITH UP TO 2 TO 3 FEET OF STANDING FRESH WATER IN MANY AREAS. ALL SECONDARY ROADS IN KEY WEST WERE REPORTED AS IMPASSABLE BY COUNTY SHERIFFS AND KEY WEST POLICE. SURF CONTINUED TO BREAK ALONG SOUTH ROOSEVELT BOULEVARD IN KEY WEST RENDERING IT IMPASSIBLE. * DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. * A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. KASPER/MCGINNIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 4:15 AM EDT, 5 hours 45 minutes earlier.
Area forecast discussion, Oct 15, 4:15 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...ADDED IN TEMP/POP NUMBERS
NATIONAL WEATHER SERVICE KEY WEST FL
415 AM EDT FRI OCT 15 1999
WINDS HERE AT THE EYW ASOS ARE STRUGGLING TO MAINTAIN PERSISTENT
TROPICAL STORM FORCE THRESHOLD, YET OVER MOST THE CMAN SITES
TROPICAL STORM FORCE WINDS HAVE BEEN EXCEEDED. SUSTAINED REPORTS
OVER THE CMANS RANGE FROM 31-42 KTS, WHILE THE GUSTS RANGE FROM
41-51 WITH SAND KEY HAVING THE HIGHEST SPEEDS.
WSR-88D RADAR PRECIP ESTIMATES INDICATE AREA OF 4 INCH AMOUNTS
OVERTAKING THE LOWER AND MIDDLE KEYS WITH THE ADVANCE OF IRENE.
LOOKING AT RADAR LOOPS, THE CENTER OF IRENE, WHICH APPEARS TO BE
CENTERED DIRECTLY UNDER THE COLDEST CLOUD TOPS ON THE IR SATELITTE
LOOP, EXTRAPOLATED SEEMS TO BE HEADING RIGHT FOR KEY WEST. RAIN,
WIND AND GUSTS ALL CONTINUE TO INCREASE, AS EXPECTED. WOULD LIKE TO
UPDATE COASTAL WATERS FORECAST TO INDICATE WIND SHIFTING TO WESTERLY
COMPONENTS AROUND MID MORNING, BUT WILL NEED TO COORDINATE THIS.
ALSO COORDINATED WITH MIAMI TO ONLY PERSIST THE FLOOD WATCH THROUGH
FRIDAY, RATHER THAN THROUGH SATURDAY. THIS WILL BE UPDATED WITH THE
MORNING ISSUANCE.
EYW NW 083/077 086/077 088 84+64
.EYW...HURRICANE WARNING FOR ALL OF THE FLORIDA KEYS...FROM
ANGELFISH KEY TO DRY TORTUGAS TO EAST CAPE SABLE.
SMALL CRAFT SHOULD REMAIN IN PORT.
FLOOD WATCH FOR THE ALL THE KEYS TONIGHT THROUGH FRIDAY.
SETTELMAIERIn the hours before
Special weather statement, Oct 15, 6:15 AM EDT, 3 hours 45 minutes before
AMZ631-652>654-672>675-FLZ076>078-152200- FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 615 AM EDT FRI OCT 15 1999 ...HURRICANE IRENE MOVING THROUGH THE LOWER FLORIDA KEYS... ...SMALL CRAFT REMAIN IN PORT... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY... ...URBAN FLOOD ADVISORY IN EFFECT... BANDS OF HEAVY RAIN ON THE EAST AND NORTH SIDES OF HURRICANE IRENE WILL INUNDATE THE FLORIDA KEYS WITH HEAVY RAIN THROUGH FRIDAY MORNING. PERSISTENT MODERATE TO HEAVY RAINS ASSOCIATED WITH HURRICANE IRENE HAVE RESULTED IN THE FLOODING OF ROADWAYS...LOW LYING AREAS...AND POOR DRAINAGE AREAS. OVER FOUR INCHES OF RAIN HAVE FALLEN IN AREAS OVERNIGHT...AND AN ADDITIONAL TWO TO THREE INCHES ARE POSSIBLE THROUGH MID-MORNING. THIS RAINFALL COMBINED WITH OVERWASH WILL CONTINUE TO COMPOUND STREET FLOODING THROUGH MID-MORNING. SEVERE WEATHER SPOTTERS ALSO NEED TO BE ON ALERT TODAY FOR POSSIBLE SEVERE WEATHER CONTAINED WITHIN THE BANDS ASSOCIATED WITH THE CENTER OF HURRICANE IRENE AS IT PASSES VERY NEAR KEY WEST THIS MORNING. REPORT ANY SEVERE WEATHER...ESPECIALLY WATERSPOUTS AND TORNADOES... TO THE NATIONAL WEATHER SERVICE IN KEY WEST AND OR LOCAL LAW ENFORCEMENT OFFICIALS. FOR THE LATEST INFORMATION ON LOCAL EFFECTS OF HURRICANE IRENE...SEE THE HURRICANE LOCAL STATEMENTS ISSUED BY THE KEY WEST NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION ON ANY WEATHER IN THE FLORIDA KEYS...TUNE INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL WEATHER SERVICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/ SETTELMAIER
Special weather statement, Oct 15, 8:25 AM EDT, 1 hour 35 minutes before
AMZ631-652>654-672>675-FLZ076>078-152200- FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK...UPDATED TO ADD TORNADO WATCH NATIONAL WEATHER SERVICE KEY WEST FL 825 AM EDT FRI OCT 15 1999 ...TORNADO WATCH FOR ALL THE FLORIDA KEYS THROUGH 3PM... ...HURRICANE IRENE MOVING THROUGH THE LOWER FLORIDA KEYS... ...SMALL CRAFT REMAIN IN PORT... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY... ...URBAN FLOOD ADVISORY IN EFFECT... BANDS OF HEAVY RAIN ON THE EAST AND NORTH SIDES OF HURRICANE IRENE WILL INUNDATE THE FLORIDA KEYS WITH HEAVY RAIN THROUGH FRIDAY MORNING. PERSISTENT MODERATE TO HEAVY RAINS ASSOCIATED WITH HURRICANE IRENE HAVE RESULTED IN THE FLOODING OF ROADWAYS...LOW LYING AREAS...AND POOR DRAINAGE AREAS. OVER FOUR INCHES OF RAIN HAVE FALLEN IN AREAS OVERNIGHT...AND AN ADDITIONAL TWO TO THREE INCHES ARE POSSIBLE THROUGH MID-MORNING. THIS RAINFALL COMBINED WITH OVERWASH WILL CONTINUE TO COMPOUND STREET FLOODING THROUGH MID-MORNING. TORNADIC SIGNATURES HAVE BEEN OBSERVED EARLIER ON THE KEY WEST RADAR AND PROMPTED SEVERAL WARNINGS. THE HEAVIEST BANDS OF SHOWERS HAVE MOVED NORTH OF THE LOWER KEYS...HOWEVER...BANDS ARE STILL ROTATING AROUND THE CENTER OF IRENE AND MAY SPAWN TORNADOES. SEVERE WEATHER SPOTTERS ALSO NEED TO BE ON ALERT TODAY FOR POSSIBLE SEVERE WEATHER CONTAINED WITHIN THE BANDS ASSOCIATED WITH THE CENTER OF HURRICANE IRENE AS IT PASSES VERY NEAR KEY WEST THIS MORNING. REPORT ANY SEVERE WEATHER...ESPECIALLY WATERSPOUTS AND TORNADOES... TO THE NATIONAL WEATHER SERVICE IN KEY WEST AND OR LOCAL LAW ENFORCEMENT OFFICIALS. FOR THE LATEST INFORMATION ON LOCAL EFFECTS OF HURRICANE IRENE...SEE THE HURRICANE LOCAL STATEMENTS ISSUED BY THE KEY WEST NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION ON ANY WEATHER IN THE FLORIDA KEYS...TUNE INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL WEATHER SERVICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/ SETTELMAIER
Special weather statement, Oct 15, 8:25 AM EDT, 1 hour 35 minutes before
AMZ631-652>654-672>675-FLZ076>078-152200- FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK...UPDATED TO ADD TORNADO WATCH NATIONAL WEATHER SERVICE KEY WEST FL 825 AM EDT FRI OCT 15 1999 ...TORNADO WATCH FOR ALL THE FLORIDA KEYS THROUGH 3PM... ...HURRICANE IRENE MOVING THROUGH THE LOWER FLORIDA KEYS... ...SMALL CRAFT REMAIN IN PORT... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY... ...URBAN FLOOD ADVISORY IN EFFECT... BANDS OF HEAVY RAIN ON THE EAST AND NORTH SIDES OF HURRICANE IRENE WILL INUNDATE THE FLORIDA KEYS WITH HEAVY RAIN THROUGH FRIDAY MORNING. PERSISTENT MODERATE TO HEAVY RAINS ASSOCIATED WITH HURRICANE IRENE HAVE RESULTED IN THE FLOODING OF ROADWAYS...LOW LYING AREAS...AND POOR DRAINAGE AREAS. OVER FOUR INCHES OF RAIN HAVE FALLEN IN AREAS OVERNIGHT...AND AN ADDITIONAL TWO TO THREE INCHES ARE POSSIBLE THROUGH MID-MORNING. THIS RAINFALL COMBINED WITH OVERWASH WILL CONTINUE TO COMPOUND STREET FLOODING THROUGH MID-MORNING. TORNADIC SIGNATURES HAVE BEEN OBSERVED EARLIER ON THE KEY WEST RADAR AND PROMPTED SEVERAL WARNINGS. THE HEAVIEST BANDS OF SHOWERS HAVE MOVED NORTH OF THE LOWER KEYS...HOWEVER...BANDS ARE STILL ROTATING AROUND THE CENTER OF IRENE AND MAY SPAWN TORNADOES. SEVERE WEATHER SPOTTERS ALSO NEED TO BE ON ALERT TODAY FOR POSSIBLE SEVERE WEATHER CONTAINED WITHIN THE BANDS ASSOCIATED WITH THE CENTER OF HURRICANE IRENE AS IT PASSES VERY NEAR KEY WEST THIS MORNING. REPORT ANY SEVERE WEATHER...ESPECIALLY WATERSPOUTS AND TORNADOES... TO THE NATIONAL WEATHER SERVICE IN KEY WEST AND OR LOCAL LAW ENFORCEMENT OFFICIALS. FOR THE LATEST INFORMATION ON LOCAL EFFECTS OF HURRICANE IRENE...SEE THE HURRICANE LOCAL STATEMENTS ISSUED BY THE KEY WEST NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION ON ANY WEATHER IN THE FLORIDA KEYS...TUNE INTO NOAA WEATHER RADIO OR VISIT THE KEY WEST NATIONAL WEATHER SERVICE WEBSITE AT WWW.SRH.NOAA.GOV/EYW/ SETTELMAIER
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 5:57 AM EDT | Tornado Warning | KEY | Monroe | 63 min |
| Oct 15, 6:28 AM EDT | Tornado Warning | KEY | Monroe | 42 min |
| Oct 15, 2:20 PM EDT | Flash Flood Warning | KEY | Monroe | 3 hr |
| Oct 15, 5:05 PM EDT | Flash Flood Warning | KEY | Monroe | 3 hr |
| Oct 15, 5:10 PM EDT | Tornado Warning | KEY | Monroe | 30 min |
Nearby
Flash Flood Warnings in Florida, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.